Alert archive / Kentucky / Special Weather Statements in 2021
Special Weather Statement, NWS Louisville, KY
NWS Louisville, KY issued this special weather statement at May 6, 2021, 3:46 PM CDT for Hancock County, Ohio County, Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2021, 3:46 PM CDT (20:46 UTC)
- Expired
- May 6, 2021, 4:15 PM CDT
- In force
- 29 min
- Issued by
- NWS Louisville, KY
Counties Hancock County, KY, Ohio County, KY
The radar
The Louisville radar (KLVX), 87 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1719 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- -90 m²/s²
- 0-3 km storm-relative helicity
- -71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
305
WWUS83 KLMK 062046
SPSLMK
Special Weather Statement
National Weather Service Louisville KY
346 PM CDT Thu May 6 2021
INZ089-KYZ023-024-026-062115-
Perry-Hancock-Ohio-Breckinridge-
346 PM CDT Thu May 6 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN PERRY...
HANCOCK...WEST CENTRAL BRECKINRIDGE AND CENTRAL OHIO COUNTIES...
At 346 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Grandview to near Knottsville to
Masonville. Movement was east at 45 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Tell City, Hartford, Hawesville, Beaver Dam, Lewisport, Cannelton,
Cloverport, Fordsville, Centertown and Troy.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3747 8711 3763 8695 3762 8692 3767 8682
3771 8687 3774 8682 3784 8685 3784 8691
3788 8689 3790 8692 3789 8699 3790 8699
3802 8680 3800 8677 3802 8677 3797 8661
3770 8661 3738 8682 3743 8710 3748 8713
TIME...MOT...LOC 2046Z 283DEG 37KT 3795 8699 3778 8699 3766 8706
$$
EBWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at May 6, 3:32 PM CDT, 14 minutes earlier.
Area forecast discussion, May 6, 3:32 PM CDT, 14 minutes before
Area Forecast Discussion National Weather Service Louisville KY 432 PM EDT Thu May 6 2021 .Mesoscale Update... Issued at 432 PM EDT Thu May 6 2021 21Z surface analysis had an area of low pressure near Poplar Bluff (KPOF) Missouri along a surface cold front extending from near South Bend, IN southward through eastern Arkansas. Axis of moisture and instability was located just east of the frontal boundary. Dewpoints had surged into the lower 50s with temperatures into the upper 50s and lower 60s. These temps result in about 200-500 J/Kg of MLCAPE with 0-6km bulk shear only near 30-35 knots across far southwest KY. Axis of highest bulk shear is displaced well to the south across north-central Arkansas. Across the LMK forecast area, instability rapidly drops off east of the Natcher Parkway with very little in the way of instability or shear once you get east of I-65. Just looking out the window here of the office, the Cu field is pretty flat. Convection out ahead of the front is about to enter the LMK CWA. High resolution models do advect some of this instability eastward with time and it may get as far as I-65, though it appears that the best combo of shear/instability (rather meager at that) looks to remain south of the WK Parkway and west of I-65. The lack of instability is pretty evident based on the last 30 min of radar imagery where the convective line has shown a gradual weakening as it comes closer to the CWA. Over the next 1-2 hours, we expect this line to continue eastward and get closer to the I-65 corridor. Strongest storms again look to remain south of the WK Parkway and west of I-65. The storms will likely produce brief heavy downpours, wind gusts of 35-40 MPH, lightning, and perhaps some small hail. Some higher gusts and perhaps some slightly larger hail could occur in stronger storms that may approach BWG and counties along the KY/TN border. && .Short Term...(This evening through Friday) Issued at 255 PM EDT Thu May 6 2021 This afternoon associated weak sfc low was located over central IL with its associated cold front draped southward from central IL back into MO and norther AR. Radar was showing a convective band of showers/t'storm from southeastern IL down to the KY/MO/IL border as it was drifting off to the east-southeast. This is in line with the SPC marginal/slight risk across western KY. Current analysis continues keep the best instability to our west and south through the evening. While the risk and confidence in severe is low, can't completely rule out a strong storm with small hail and gusty winds. The best chance would be west of I-65 and south of the Western Kentucky Pkwy. Most of the activity weakens after sunset and then skies will clear out overnight behind the passing cold front. Lows will bottom out in the low 40s with some upper 30s across southern IN/parts of northern KY. We will start off dry and mostly clear tomorrow under west- northwesterly flow aloft. Expect another unseasonably cool day with temperatures in the low/mid 60s. Thanks to the cold air advection aloft and associated daytime heating, forecast soundings continue to show steep low level lapse rates in the afternoon allowing for deep mixing creating gusty conditions. Winds could gust between 25 to 30 mph. Mid to late afternoon tomorrow another shortwave embedded in the northwest flow will once again provide enough forcing for some isolated to widely scattered convective showers or thunderstorm. Given the steep low level lapse rates, low level dry air and notable positive area above the freezing level the threat from any stronger shower/storm would be small hail and gusty winds. Continued to keep the highest PoPs in the Bluegrass region as well as along and north of I-64. .Long Term...(Friday night through Thursday) Issued at 255 PM EDT Thu May 6 2021 Progressive pattern for most of the next 7 days will limit forecast confidence, except that temps will continue to run solidly below normal. A sharp shortwave trof will be departing the region Fri evening, with a few widely scattered showers lingering over the Bluegrass region. We'll clear out quickly as sfc high pressure settles in over Indiana, so we could see temps drop into the upper 30s for some on Sat morning. If radiational cooling is effective, couldn't even rule out some frost in the typical cold spots in the Bluegrass, but not enough confidence to mention just yet. Mid-level moisture return is quick to develop on Saturday as low pressure deepens over the Plains. Rain chances start to ramp up late in the day across south-central and west-central Kentucky, with likely POPs Sat night where the warm front sets up. Recent model runs are pushing that farther north into Indiana, and shifting the QPF axis accordingly. Widespread rain is expected Sunday into Sunday night with the sfc low kicking eastward across either Indiana or Kentucky. The dynamical setup would support a severe convective threat, but the main limiting factor will be how far north instability can spread. Won't hit the severe threat too hard given the low predictability at this point, but it is something to think about. QPF will be the bigger deal with this system, as rainfall totals could reach or locally exceed 2 inches near the sfc low track. At this point, that keeps the heaviest precip far enough north to mitigate the flood potential. Minor areal flooding and eventually another round of river flooding are still possible, and would be aggravated if the QPF axis is shifted into south-central Kentucky where the heavy rain fell this past Tuesday. High pressure over the Upper Midwest and Great Lakes will keep the first half of next week chilly by mid-May standards, but there is some question of how dry we will stay as the southern stream remains fairly active. Will keep slight chance POPs across south-central KY on Monday and Tuesday, with a better chance across more of the area Wed-Thu as an inverted sfc trof comes into play. Low to moderate confidence in POPs and timing, but moderate to high confidence in below normal temps. && .Aviation...(18Z TAF Issuance) Issued at 140 PM EDT Thu May 6 2021 IMPACTS: VFR conditions through 21z Thursday. A chance for showers and thunderstorms beginning 20z at HNB followed by SDF and BWG. DISCUSSION: Low pressure system is pushing through northern IL/IN/OH this afternoon/evening with a trailing cold front that stretches from northern IL through MO and AR. Radar is currently showing shower/t'storm activity across southern IL/eastern MO with lighter showers across central IN. The light precipitation will drop in around HNB around 20/21z and push eastward while some of the stronger showers/storms work towards BWG around 22/23z. Could see periods of MVFR with some of the rainfall and after the frontal passage overnight. Otherwise we will see VFR conditions. Winds will be out of the west-southwest for the first part of the forecast period then switching to the northwest behind the front. Winds look to increase tomorrow, especially from SDF/LEX during the afternoon hours with gust around 25kts. Confidence: Medium confidence of thunderstorm occurrence and chances for MVFR ceilings. High confidence on all other forecast elements. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Mesoscale....MJ Short Term...BTN Long Term....RAS Aviation.....BTN
Hazardous weather outlook, May 6, 2:03 PM CDT, 1 hour 43 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 303 PM EDT Thu May 6 2021 INZ076>079-083-084-089>092-KYZ023>032-053-061>063-070>074-071915- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Larue-Butler-Edmonson-Hart-Logan-Warren-Simpson-Allen- Barren- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, Hodgenville, Morgantown, Brownsville, Horse Cave, Russellville, Bowling Green, Franklin, Providence, Scottsville, and Glasgow 303 PM EDT Thu May 6 2021 /203 PM CDT Thu May 6 2021/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Thunderstorms are possible later this afternoon into the evening hours, mainly west of I-65. Main hazards include brief heavy rain, gusty winds, small hail, and cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Widespread showers and thunderstorms Saturday night through Sunday night will bring 1 to 2 inches of rain to the area. At this time the heaviest amounts will likely affect southern Indiana and north central Kentucky. These rainfall amounts combined with recent heavy rain could lead to minor flooding to end the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ033>043-045>049-054>057-064>067-075>078-081-082-071915- Henry-Shelby-Franklin-Scott-Harrison-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Washington-Mercer-Jessamine-Clark- Marion-Boyle-Garrard-Madison-Green-Taylor-Casey-Lincoln-Monroe- Metcalfe-Adair-Russell-Cumberland-Clinton- Including the cities of New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Lebanon, Danville, Lancaster, Richmond, Greensburg, Campbellsville, Liberty, Stanford, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 303 PM EDT Thu May 6 2021 /203 PM CDT Thu May 6 2021/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated showers and a few storms will be capable of gusty winds and small hail later Friday afternoon and evening across the Bluegrass region. Widespread showers and thunderstorms Saturday night through Sunday night will bring 1 to 2 inches of rain to the area. At this time the heaviest amounts will likely affect southern Indiana and north central Kentucky. These rainfall amounts combined with recent heavy rain could lead to minor flooding to end the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. BTN/RAS
In the hours before
Special weather statement, May 6, 3:46 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
346 PM CDT Thu May 6 2021
INZ089-KYZ023-024-026-062115-
Perry-Hancock-Ohio-Breckinridge-
346 PM CDT Thu May 6 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN PERRY...
HANCOCK...WEST CENTRAL BRECKINRIDGE AND CENTRAL OHIO COUNTIES...
At 346 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Grandview to near Knottsville to
Masonville. Movement was east at 45 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Tell City, Hartford, Hawesville, Beaver Dam, Lewisport, Cannelton,
Cloverport, Fordsville, Centertown and Troy.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3747 8711 3763 8695 3762 8692 3767 8682
3771 8687 3774 8682 3784 8685 3784 8691
3788 8689 3790 8692 3789 8699 3790 8699
3802 8680 3800 8677 3802 8677 3797 8661
3770 8661 3738 8682 3743 8710 3748 8713
TIME...MOT...LOC 2046Z 283DEG 37KT 3795 8699 3778 8699 3766 8706
EBWThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 12:57 AM CDT | River Flood Warning | LMK | Hardin, Nelson | 32 hr |
| May 6, 4:28 PM CDT | Special Weather Statement | LMK | Logan | 47 min |
| May 6, 5:15 PM CDT | Special Weather Statement | LMK | Allen, Barren, Simpson, Warren | 45 min |
| May 6, 5:31 PM CDT | Special Weather Statement | LMK | Bullitt, Hardin, Jefferson, Larue | 44 min |
| May 6, 5:41 PM CDT | Special Weather Statement | LMK | Green, Hart | 34 min |
Nearby
Special Weather Statements in Kentucky, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.